• Written By: Robert F. Melendez, MD
    Comprehensive Ophthalmology

    This article reports on the cases of four patients who experienced eyelid skin hyperpigmentation three to eight weeks after beginning treatment with Latisse (bimatoprost solution 0.03%, Allergan, Inc., Irvine, Calif.). Latisse became available in 2009 to promote eyelash growth. These cases suggest that the direct application of bimatoprost to the upper eyelid margin, as Latisse prescribing information directs, causes periocular hyperpigmentation.

    The prescribing information includes warnings related to skin changes, such as possible lid pigmentation of the periorbital tissue and hair growth outside the treatment area, although detailed descriptions of the degree, distribution and timing of skin hyperpigmentation have not been available, according to the authors. The patients in the series applied Latisse as directed by the prescribing information as a single drop on a sterile applicator to the upper eyelid skin at the eyelash margin daily at night.

    The intensity and color of their skin changes are similar to skin hyperpigmentation reported with Lumigan and other prostaglandin analogs for the treatment of glaucoma, the authors said. However, skin hyperpigmentation is most commonly observed in Lumigan users following installation in the conjunctival cul de sac three to six months after beginning use of the drug. The authors postulate that earlier detection of periocular hyperpigmentation among these Latisse users may be due to their "cosmetic consciousness" or the direct application of Latisse to the eyelid margin skin.

    Applying Latisse to the upper eyelids also appears to cause hyperpigmentation extending onto preseptal upper eyelid skin, and three of the four cases had hyperpigmentation of the lower eyelids. This may occur due to drug spreading following upper eyelid contact with the lower eyelid, the authors said. In patients using Lumigan, pigmentary changes were usually first noted on the lower eyelids followed by changes on the upper eyelids. Additionally, skin erythema may occur with Latisse use, as it does with Lumigan and was seen in one of the four cases.

    The patients in the series continued to use Latisse, albeit on a reduced dosing schedule. This suggests, according to the authors, that the periocular hyperpigmentation was cosmetically acceptable. Skin hyperpigmentation may be reversible, as has been reported in Lumigan users, they said.